WILLIAMSON, N.Y. — The 2021 Lake Ontario Fruit Program Summer Fruit Tour will take place Thursday, August 12th, 2021. The Tour will be centered in the Marion and Williamson areas, with lunch and sponsor visits at Williamson Town Park, 3773 Eddy Rd, Williamson.
Note: Pre-registration will be required for attendance to the tour. It is especially important for lunch counts/seating, and contact tracing. Walk-ins will not be accepted. The registration link is below. Also see “Cornell Outdoor Meeting Policy” below.
Pre-registration required at: https://lof.cce.cornell.edu/event_preregistration_new.php?id=1548
NOTE: If you would rather call in to register yourself and others from your organization, please call Kim Hazel at 585-798-4265, ext 26, or email firstname.lastname@example.org.
Please dress for the weather and walking and bring sunscreen, hats, umbrellas, chairs, etc.
2.5 hrs of DEC recertification credits will be available for the tour. Bring your DEC Pesticide Applicator’s License. If you need DEC credits, please arrive on time to sign the roster and plan to stay all day. DEC will not allow partial credit.
Follow Cornell Fruit Event Signs!
Morgan Farms, Stops 1-3– Farm – hosts Ben Nevlezer, and Magdaleno Cervantes, Morgan Farms. Stop Leader- Mark Wiltberger.
Stop 1 -Warner Road Farm, SW of 3905 Warner Rd, Marion, NY 14505
8:00 Registration/check-in & DEC recertification credit sign-in. Please bring your DEC ID card!
8:30 Welcome – Craig Kahlke, LOF Team Leader.
8:35 Introduction to Morgan Farms – Mark Wiltberger. Mark will describe the background of the Morgan Farms business, and the three locations we will be visiting today. He will introduce the two farm managers, Ben Nevlezer and Magdaleno Cervantes.
Orchard Walk – Mark Wiltberger. At each of the locations, we will visit process and fresh blocks, of different ages and tree planting densities. Mark will review the history and performance of each block, and discuss “lessons learned” with Ben and Magdaleno.
8:40 Establishment of the Warner Road Farm Site – Mark Wiltberger. Overview of the establishment of the Warner Road Farm site.
8:45 Idared / Crispin Block – Mark Wiltberger. Overview of the Idared / Crispin block with Ben Nevlezer and Magdaleno Cervantes.
8:50 Experiences with Fire Blight in Mature Orchards the Past Few Seasons – Janet van Zoeren, Ben Nevlezer, Isabella Yannuzzi and Dr. Kerik Cox (Cornell University). In this presentation, Janet will introduce a regional context of how Fire Blight has shown up this season. Kerik and Isabella will follow with recommendations for the rest of this season and beyond, including an update on Strep resistance.
9:15 Scarf Skin management – Dr. Kerik Cox and David Strickland (Cornell University). A brief update on PGR research for managing scarf skin during rainy seasons in susceptible varieties.
9:20 Fuji Block – Mark Wiltberger. Overview of the Fuji block with Ben Nevlezer and Magdaleno Cervantes.
9:25 NY2 (RubyFrost™) Block – Mark Wiltberger. Overview of the RubyFrost™ block with Ben Nevlezer and Magdaleno Cervantes.
9:30 Masterclass Program – Nicole Waters, Cornell University. With Magdaleno Cervantes. Nicole will discuss this class available for LOF region farms for training employees for leadership positions.
9:35 Travel to Morgan Farms Stop 2 – Ball Road Farm, NW of 3990 Ball Road (5 minutes).
Morgan Farms Stop 2 – Ball Road Farm
10:00 Overview of the Ball Road Farm Site – Mark Wiltberger.
10:05 Taylor Rome / Jonagold Block – Mark Wiltberger. Overview of the Taylor Rome / Jonagold block with Ben Nevlezer and Magdaleno Cervantes.
10:10 NY674 (AutumnCrisp™) Block – Mark Wiltberger. Overview of the NY674 (AutumnCrisp™) block with Ben Nevlezer and Magdaleno Cervantes.
10:15 New Planting – Golden Delicious High-Density Processing Block – Mark Wiltberger. Mark will review the specifications of this high-density 12’x3’ processing block and some of the investment costs of establishment.
10:25 Designing Processing Orchards for the Future – Dr. Terence Robinson, Cornell University. Terence will discuss the optimal design of processing orchards for productivity and profit.
10:45 Travel to Morgan Farms Stop 3 – Cory Corners Road Farm, East Planting (“Siberia”) (10 minutes).
Morgan Farms Stop 3 – Cory Corners Road Farm
11:15 Overview of the Cory Corners Road Farm Site (“Siberia”) – Mark Wiltberger (5 minutes).
11:20 Underground Contributions to Declining Blocks in High-Density Orchards – Dr. Awais Khan, Cornell University. In a newly funded USDA-SARE project, we will characterize the root system and viruses of two major rootstocks in high density orchard systems in three regions of New York State. Results will be critically analyzed to circumscribe the role of roots in the rapid decline and identify management solutions in the short, medium, and long term.
11:40 Travel to B. Foreman Park, 4507 Lake Rd, Williamson, NY 14589. (20 minutes).
Stop 4 – Lunch Stop – B. Foreman Park
12:00 Lunch and Sponsor visits at B. Foreman Park.
1:30 Travel to Hermenet Fruit Farm, 7017 Bear Swamp Rd, Williamson. (10 minutes).
Stop 5 – Hermenet Fruit Farm- host Mark Hermenet. Stop Leader-Mario Miranda Sazo.
2:00 Fine-tuning the fruit growth rate model and new alternatives for chemical thinning with Metamitron and ACC – Dr. Terence Robinson, Dr. Luis Gonzalez (Cornell University), Poliana Francescatto (Valent Biosciences), and Mario Miranda Sazo.
2:15 ATS sprays applied at bloom/guided by the Pollen Tube Growth Model (PTGM) and the use of ACC as a rescue treatment on a Mature Gala block – Dr. Terence Robinson, Mario Miranda Sazo, and Mark Hermenet.
2:30 Establishing, Training, and Nutrient Management of Two-year old Honeycrisp and NY-1 trees on B.9. Trees produced by grower host and planted at 2x11ft. In addition, there will be a short discussion and demonstration about the use of a Huron platform and the development of an auto-steering system in collaboration with Ridge Automation LLC. – Dr. Terence Robinson, Dr. Lailiang Cheng, Mario Miranda Sazo, and Mark Hermenet.
2:45 Transitioning from fresh to processing blocks with Macoun, AceyMac, and Red Delicious on M.9 rootstock (5x13ft plantings). – Dr. Terence Robinson, Mario Miranda Sazo, Mark Wiltberger, and Mark Hermenet.
3:00 Electric weeders and precision sprayers – the future of orchard weed management? – Janet van Zoeren.
3:30 Wrap up tour, Receive DEC Certificates.
Cornell Outdoor Meeting Policy
Based on the updated guidance from New York State Forward and the CDC due to improving COVID-19 infection and vaccination rates, Director Watkins is supportive of revising the CCE regional Ag team outdoor field meeting (including open-air, well ventilated barns) guidelines at this time. Effective June 1, 2021, the size limit for field meetings will be increased from 25 to 500 consistent w/ the NYS and CDC guidelines. Masks are only required for unvaccinated attendees, and they also need to maintain 6′ social distance during events. The “honor system” will be used for determining who needs to wear masks and maintain social distance. All attendees will be required to sign in and provide contact information should follow up contact tracing be necessary. There are no restrictions on the time limit for events and food may be provided.
–Lake Ontario Fruit Program
Cornell Cooperative Extension
For more articles out of New York, click here.